Pregnant on oral contraceptives?

When I missed my period, I took three pregnancy tests, which came out positive. However, I am on birth control pills. My doctor said it must be a cyst or false-positive readings. Is this possible? I am only about five weeks along if I am pregnant.

Question:
ABOUT THE EXPERT

Peg Plumbo CNM

Peg Plumbo has been a certified nurse-midwife (CNM) since 1976. She has assisted at over 1,000 births and currently teaches in the... Read more

For a variety of reasons, it is very possible to get pregnant on oral contraceptives. The most common is missing a pill, especially in the first few days of a cycle, when ovulation -- once triggered -- cannot be stopped by the rest of the pills. If a woman has a episode of vomiting or diarrhea, she may throw up her pill or it may fail to be absorbed if the gut transit is speeded up. Antibiotics, especially those in the penicillin family, may interfere with absorption and metabolism of the pill.

Even if combined estrogen-progestin pills are used perfectly (same time every day with no problems as those cited above) about one in 1,000 women will get pregnant within the first year any way.

There is no hard evidence that the pill will cause problems for the fetus. You should take a folic acid supplement, about one mg per day from now until about 12 weeks.

I know it is hard to believe but true. I hope you don't go too crazy. Best of luck with this.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.